Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 6, 2023, 4:12 AM EDT for 5 counties in Michigan. It took effect at Jun 6, 2023, 1:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2023, 4:12 AM EDT (08:12 UTC)
- In effect from
- Jun 6, 2023, 1:00 PM EDT
- Expired
- Jun 6, 2023, 11:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WHUS43 KGRR 060812 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 412 AM EDT Tue Jun 6 2023 MIZ037-043-050-056-064-061615- /O.NEW.KGRR.BH.S.0002.230606T1700Z-230607T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 412 AM EDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties. * WHEN...From 1 PM EDT this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and waves will increase this afternoon and evening beginning up towards Ludington around 100pm and working south down the shore to Holland and South Haven after 300pm. North sides of north piers will be the most dangerous places to swim today...such as Stearns Park in Ludington, Mears State Park in Pentwater and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ DUKE
3 follow-up statements
414 WHUS43 KGRR 061529 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1129 AM EDT Tue Jun 6 2023 MIZ037-043-050-056-064-062330- /O.CON.KGRR.BH.S.0002.230606T1700Z-230607T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 1129 AM EDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and waves will increase this afternoon and evening beginning up towards Ludington around 100pm and working south down the shore to Holland and South Haven after 300pm. North sides of north piers will be the most dangerous places to swim today...such as Stearns Park in Ludington, Mears State Park in Pentwater, Holland State Park, and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
793 WHUS43 KGRR 061947 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 347 PM EDT Tue Jun 6 2023 MIZ037-043-050-056-064-070300- /O.CON.KGRR.BH.S.0002.000000T0000Z-230607T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 347 PM EDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
216 WHUS43 KGRR 070236 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1036 PM EDT Tue Jun 6 2023 MIZ037-043-050-056-064-070345- /O.EXP.KGRR.BH.S.0002.000000T0000Z-230607T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 1036 PM EDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT THIS EVENING... The wave heights have been decreasing this evening. Current conditions have fallen below hazardous levels. As a result the Beach Hazards Statement will be allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 6, 3:40 AM EDT, 32 minutes earlier.
Area forecast discussion, Jun 6, 3:40 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
340 AM EDT Tue Jun 6 2023
LATEST UPDATE...
Short Term/Long Term/Marine/FireWeather
.SHORT TERM...(Today through Wednesday)
Issued at 340 AM EDT Tue Jun 6 2023
Outside of the Beach Hazards and Fire Weather threats described
below, very little weather to talk about in the short term period
which stretches from today through tomorrow.
Dry weather is expected to prevail through the short term with a
very dry air mass remaining in place. BUFKIT overviews have very
little moisture noted. Clear to partly cloudy skies are expected
with some high clouds moving through the area today. Highs will be
in the upper 70s to around 80 today, cooling slightly to the
middle to upper 70s on Wednesday.
.LONG TERM...(Wednesday night through Monday)
Issued at 340 AM EDT Tue Jun 6 2023
- Fair wx with seasonable temperatures through Friday -
A sfc high pressure ridge will continue to bring fair wx with temps
that will return to close to normal for this time of year mid to
late week. High temps will reach the 70s daily with mins mainly in
the 40s to lower 50s.
- Chance for showers this weekend -
A low pressure system and cold front will combine to bring a chc for
showers Saturday and Saturday night. The wx pattern looks to become
cooler and a little unsettled Sunday and Monday as a closed upper
level low parks itself over our region. Instability looks quite
limited (sb/ml cape values < 500 j/kg) but we do expect occasional
showers and isolated convection as a result of weak instability and
increased moisture and weak omegas.
As such it looks like a fairly significant wx pattern change will
finally take place late this weekend into early next week. High
temps may struggle to reach the lower to perhaps middle 70s
depending on the extent of cloud cover and pcpn daily.
Having said this a consensus blend of latest medium range guidance
does not suggest that this rainfall will be very significant or
significant enough to substantially alleviate the very dry
conditions across our area. In fact GEFS/ECMWF ensembles support
potential for only around a quarter of an inch of rainfall or less
from Saturday through Monday. Perhaps these values will gradually
trend upwards a bit given medium range guidance trends in terms of a
closed upper low potentially being over our region from Sun-Tue.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 204 AM EDT Tue Jun 6 2023
Very little in the way of aviation concerns the next 24 hours.
There is a small chance some TAF sites this morning may see some
reduction in visibility due to haze through about 14Z. If we do
see a reduction, like at MKG at present, it would be MVFR at worst
(3-5SM). Cloud cover today will primarily be high clouds of the
cirrus variety with bases of 20,000-25,000 feet. Not out of the
question to see some scattered cumulus development today either
with bases around 5,000 feet. Winds will be north today at 5-15
knots.
&&
.MARINE...
Issued at 340 AM EDT Tue Jun 6 2023
We will be issuing both a Beach Hazards Statement and a Small
Craft Advisory for this afternoon and evening north of South
Haven. This is one of the subtle events we see in the summer where
conditions typically over perform. The HRRR looks to have the best
handle on the wind. These events see an increasing north wind due
to a high to our north and a lake breeze component due to heating
over the land. The result typically is north winds increasing into
the 15-25 knot range and waves building to 3-5 feet. We feel this
event will be similar. Conditions will develop up around Big
Sable Point around 100pm or a bit after. Towards Grand Haven,
Holland and areas to the south it will likely be until 300pm
before conditions develop. For simplicity sake will start all
areas together at 100pm. The combination of it being a Tuesday and
water temperatures in the mid 50s to around 60 should keep the
presence of people in the water down. Still, the threat is there
and the headlines will be out.
With the synoptic setup remaining similar for Wednesday we could
see another repeat of Beach Hazards and Small Craft headlines
tomorrow.
&&
.FIRE WEATHER...
Issued at 340 AM EDT Tue Jun 6 2023
We are upgrading the Red Flag Watch to a Red Flag Warning with
this forecast issuance for this afternoon and evening across
Central Lower Michigan. Red Flag conditions are a combination of 3
criteria...1) temperatures above 75F, 2) relative humidity values
below 25 percent and 3) winds at or above 20 mph. We should
easily meet the temperature and RH criteria, but the winds may
come just short. Coordination with fire agencies yesterday
included a discussion of the abnormally dry conditions, so the one
marginal ingredient (the wind) will be trumped by the extreme
fire danger (due to lack of rain and very dry fuels) in many
areas. The HRRR has 15 mph winds in the mixed layer this
afternoon, so the wind will not be off by much.
We will be close to criteria the next two days as well so Reg
Flag headlines may occur on Wednesday and Thursday also.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from noon today to 9 PM EDT this evening for
MIZ037>040-043-044.
Beach Hazards Statement from 1 PM EDT this afternoon through
this evening for MIZ037-043-050-056-064.
LM...Small Craft Advisory from 1 PM this afternoon to 11 PM EDT this
evening for LMZ845>849.
&&
SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Duke
FIRE WEATHER...Duke
MARINE...DukeHazardous weather outlook, Jun 5, 4:34 AM EDT, 23 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 434 AM EDT Mon Jun 5 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 434 AM EDT Mon Jun 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Fire danger will be elevated today with some areas reporting extreme conditions. Warm and dry weather will persist today, but thankfully winds will not be strong. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Fire danger will remain elevated through the week with very dry conditions persisting. Very little if any rain is expected through the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-060845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 434 AM EDT Mon Jun 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance that winds and waves could increase Tuesday afternoon and evening to levels that could pose a hazard to both swimmers and boaters. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:58 AM EDT | Red Flag Warning | GRR | Clare, Lake, Mason, Newaygo, Oceana, Osceola | 17 hr |
| Jun 6, 4:10 AM EDT | Small Craft Advisory | GRR | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.